It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-03-2009, 10:07 PM   #1
Newbie
(female)
 
Join Date: Mar 2009
Location: Huachuca City, AZ US
Posts: 1
busy223 HB User
Diuretics and Weight Gain!

Why would High Blood Pressure meds with a diuretic in it, cause you to gain weight?
I can't seem to find a BP med that doesn't just about kill me. I was on Toprol XL and had no side effects at all, but my BP kept going up. Dr. put me on Diovan and the side effects were horrible, couldn't even function.
Took Benicar HCT and same thing, could barely walk from one room to another, even though it lowered my BP, but my Pulse was super high.
Now he wants me to try Bisoprolol/HCTZ (Ziac), but everywhere I've checked everyone says it caused them to gain lots of weight. I have such a low tolerance to meds, so he's starting me at 5mg. I'm 5'1", 111 lbs., am very comfortable with my weight and don't want to gain, cause that's not good for you either.
I really don't understand how anything with a Diuretic makes you gain, hopefully someone knows

Last edited by busy223; 03-03-2009 at 10:08 PM.

 
Old 03-04-2009, 05:30 AM   #2
Senior Veteran
(female)
 
Flutterbye77's Avatar
 
Join Date: Mar 2008
Location: Greenwood Village, Colorado
Posts: 965
Flutterbye77 HB UserFlutterbye77 HB UserFlutterbye77 HB UserFlutterbye77 HB UserFlutterbye77 HB UserFlutterbye77 HB User
Re: Diuretics and Weight Gain!

I dont know what in BP meds cause weight gain, some do though. I am not sure about yours but on mine which sounds like yours I gained 20-30 pounds within a year. I have since got it off with diet and exercise.

Just watch what you eat.

 
Sponsors Lightbulb
   
Old 03-04-2009, 12:02 PM   #3
Senior Veteran
(female)
 
flowergirl2day's Avatar
 
Join Date: Apr 2007
Location: Canada
Posts: 3,176
flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
Re: Diuretics and Weight Gain!

What happens is that diuretics alter the way the body metabolizes lipids (fats) and glucose. This is what ultimately results in weight gain.
In addition to the above metabolic effects, diuretics (hctz in particular) also alter some electrolyte levels, such as potassium and magnesium. Blood levels of several other substances can also be affected. These adverse effects can be limited by keeping the drug doses low. Many drugs-including some blood pressure medications-affect metabolism and can cause weight gain. Weight gain is not as big a deal as the potential consequence of going without the medication.

flowergirl

 
Old 03-04-2009, 04:40 PM   #4
Senior Veteran
(female)
 
Join Date: Mar 2007
Location: us
Posts: 1,693
famnd HB User
Re: Diuretics and Weight Gain!

I've gained 20 lbs in the last 6 yrs since being on Labetalol & HCTZ. I hate it. I was able to keep my weight in the 140's before that. The beta blockers slow everything down.

But there is hope. We have to be very selective in our eating. Counting calories for me is the only way so that I don't go over my very rigid bottom line. Actually, I find that I eat better when I am watching my calories because I make food that I really enjoy & don't waste calories on stuff I don't really like. For example, for my birthday, I just ate the icing. I don't really like the cake part anyhow. It's worth the effort. I just started seeing a loss so I think I'm on the right track. FAm

 
Old 03-04-2009, 04:45 PM   #5
Senior Veteran
(female)
 
Join Date: Mar 2007
Location: us
Posts: 1,693
famnd HB User
Re: Diuretics and Weight Gain!

HCTZ works for some people in doses as low as 6.25mg/day according to some experts. So it pays to tritrate that is start with a very low dose & work up until your b/p stabilizes. It may take up to a month for HCTZ to work. I wouldn't take a combo pill until I established the correct dose of both drugs. Remember the higher the dose the more possibilities of side effects.

I've been thorough many drugs & some horrendous side effects so I know where you are coming from. Fam

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
PLEASE HELP!!! How Safe Are Diuretics??? WannaBeDrugFree High & Low Blood Pressure 25 03-10-2008 04:31 PM
Diuretics and side effects flowergirl2day High & Low Blood Pressure 20 02-14-2008 05:38 AM
Diuretics ash519 Weight Loss 3 09-17-2007 11:10 AM
Weight Gain or Weight Loss? deejavu Lyme Disease 32 03-24-2006 05:24 AM
Is there a BP med w/o side effects becides diuretics? IJUSTWANNANO High & Low Blood Pressure 7 03-13-2006 05:24 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol




TOP THANKED CONTRIBUTORS



Machaon (55), atengnr (48), JJ (35), soflsun (29), Flutterbye77 (17), flowergirl2day (16), flitz (16), zuzu8 (15), cartner (12), rudiraven (12)

Site Wide Totals

teteri66 (1180), MSJayhawk (1006), Apollo123 (906), Titchou (850), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 01:48 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!